This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Psychiatric nurse practitioner canceled appt. for today
My psych NP canceled my appointment for today and, I don't know why but I feel so angry but also sad and hurt. It's the first time this happened in the 3 years I've been seeing her. In a way, I think I'm angry and/or sad because I miss her, I really do like talking to her. I know that sounds so strange and probably should talk to a therapist which I've done in the past and really hesitate to do now, because that's at the same practice and I think it would be too embarrassing for me to admit I miss her. I have rescheduled for the NP but thats not for another 4 weeks and I kinda feel this may be the time to break away from her. I take Wellbutrin SR 450 mg a day and Klonopin 1 mg a day, in divided doses. I thinking about stopping these meds or at last weaning off them. I've read good and bad things on the net about stopping these. This is one thing I wanted to talk about at my appointment. Any ideas if I should do this? My anxiety feels about the same, maybe a little better, but depression is worse and I'm blaming that on the Wellbutrin. I have many thoughts of wanting to die, but not suicidal (wish I was). By the way, most that I've read online about anything like this is more geared towards teens and young adults. I'm 56 and really lost at how I need to deal with this cancellation as well as depression and anxiety in general.
Sadness and anger can be healthy in the given situation. But hurt may not be so healthy. Hurt comes in the picture when there are certain expectations from people or situations, which do not get fulfilled. The stronger the expectation, the more is the hurt. You may need to examine your interaction and communication with the NP. There may be inner demands from your interaction with the NP. The demands could be about the interaction, the relationship, the person or yourself. Hurt comes from this place, where these expectations are not met. Of course, the issue is not so simple as it appears from what I’ve written here. You will probably benefit a lot from talking with a therapist.
The cancellation actually did not cause the hurt, but probably your thoughts about the cancellation are responsible. These thoughts are usually inferences, interpretations and beliefs which could be wrong, in that given situation. Our goal here is not to judge if what your feel about your interaction with the NP is right or wrong. We need to see how you can reduce the emotional disturbance triggered by the cancellation.
You may need to look at the situation from an eagle eye view perhaps now. It's easy to be lost in the details. The overall goal has to be structured. Depression and anxiety is one aspect and the emotional disturbance due to the cancellation is another aspect that is recently added. Decisions and actions need to be aligned to the goals. When your goal is to overcome depression and anxiety, stopping the medicines may seem to be an irrational decision. (Irrational for the goal of overcoming depression and anxiety). Also, stopping the medicines may not be a goal, per se, unless all the symptoms of depression and anxiety are taken care of.
You may need to judge how disturbed you are about the cancellation and how much this disturbance weighs against the depression and anxiety challenge. This can help you prioritize things to deal with.
Psychotherapy combined with medicines can be quite beneficial for depression and anxiety, reportedly more beneficial than either of them tried alone. If you haven’t tried it already, you can consider going in for therapy for your depression and anxiety issues as well, while the medicines are going on.
Thank you for your response. I don't understand it totally, but I am over the anger for the cancellation. I believe I took it personally that she did not want to see me at all anymore, but I think after that initial anger and sadness, I think there was good reason for the cancellation and just took it so hard. I talked to the NP today, the cancellation was not mentioned, but even though she was willing to let me stop the Wellbutrin, I've decided to stay on it. As I told her, I feel worse and confused, always on the verge of crying. I've rescheduled the appt. with her and made an appt. with the therapist again. Should I tell the therapist how I felt about that cancellation, because she'll probably write that in my chart and NP will see it at next visit. From what I've told you, does it sound like I'm dealing with transference? I surely hope not.
Yes, you can tell the therapist how your felt and what your thoughts were about the cancellation. This is a separate emotional disturbance and has to be given due importance. The initial anger and sadness will subside, but the feeling of hurt might continue on some level. And it may continue to disturb you. The therapist might make a note of it which the NP might read. Your concern is valid. But what's important here is to decide which action is going to be more beneficial for you. Avoiding the topic with the therapist and the NP can be a short term solution, but you will have to deal with it again and again. And probably, there will be more such cancellations and reschedules, due to various reasons. Dealing with those will become much easier if you discuss this issue with the therapist this time.
I suppose you can request the therapist to keep this matter confidential.
I won't be able to comment much on a possible transference here, as we are not sure about the NP's reasons for cancellations. We can only 'assume' transference, but assumptions might lead to more disturbance. Even if you are dealing with transference here, it can surely be worked upon. IN that case, you will probably have to discuss this with the NP.
There will be a number of factors you may need to consider before you decide to discuss the issue with the therapist. Every therapy session usually has a set goal. You may have to fit in this topic somewhere appropriate. The ease of communication between you and the therapist will also guide you.
Reason for the cancellation was that my appt. was scheduled for 12:30 and NP had a meeting at the hospital at that time. I was skeptical because their office closes at 5:00 and I got the call 1-1/2 hours later. I wasn't home but got a message on my machine later. I took it personal and thought maybe they didn't want me to come back there but yet they did ask me to reschedule which I did the next day. Can you tell just from what I wrote if I'm dealing with transference? Also do you know any websites that are for adults with depression and/or anxiety. I've tried to find some but all I find are sites mostly for the younger generation and I'm soon to be 57. I thought if I could read about others in my age group, I might feel better and get rid of this irrational thinking. Thank you so much for your expertise.
One more question please. When I used to take Effexor, I just complained that it didn't work and we stopped it. Reading back through my notes, I remember now that I passed small white crystals when I went to the bathroom, and now wonder if I was passing the Effexor straight through my body without any being absorbed, so naturally it couldn't work. Could that be possible? Thanks you again so much for your answers to my last two posts.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.